Kansas, 2006Tornado in Kansas, April 6, 2006
April 6, 2006 · NWS SGF · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 6, 6:16 PM CST, 30 minutes earlier.
Area forecast discussion, Apr 6, 6:16 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED MESOSCALE AND AVN DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT THU APR 6 2006
...TORNADO WATCH 159 IN EFFECT THROUGH 1 AM FRIDAY MORNING...
.MESOSCALE DISCUSSION...
SUPERCELLS CONTINUE TO FIRE EAST OF THE DRYLINE CURRENTLY LOCATED
FROM ALLEN COUNTY KANSAS THROUGH NORTHEASTERN OKLAHOMA. 00Z SGF
SOUNDING CONTINUES TO SHOW CAPPING INVERSION FROM 829MB THROUGH
795MBS. SHOWING SOME LIFT FROM OUR 20Z SOUNDING. CAPES CONTINUE TO
INCREASE SOME UP TO 573 J/KG. LAPS CAPES CONTINUE TO SHOW TONGUE OF
SURFACE BASED CAPES OF 800 J/KG OVER WEST CENTRAL MISSOURI EXTENDING
INTO NORTHEASTERN OKLAHOMA. LCLS CONTINUE BELOW 1000 FEET ACROSS
SOUTHWESTERN MISSOURI...SO EVEN THOUGH WE ARE BECOMING MORE
STABLE...TORNADOES ARE STILL POSSIBLE WITH THESE STORMS.
GCC
&&
.AVIATION UPDATE...
LINE OF THUNDERSTORMS CURRENTLY MOVING NORTHEASTWARD OUT AHEAD OF
THE ADVANCING DRYLINE. STORMS WILL BE AFFECTING THE KJLN TERMINAL
THROUGH 03Z AND THE KSGF TERMINAL THROUGH 04Z. ONCE INITIAL LINE
PASSES...EXPECT WINDS TO SHIFT AROUND TO SOUTHWEST BUT STILL REMAIN
GUSTY THROUGH THE OVERNIGHT HOURS.
GAEDE
&&
.PREV DISCUSSION...302 PM
SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT):
COMPLEX WEATHER PATTERN EVOLVING OVER THE CENTRAL U.S. AT THIS TIME.
CURRENT WAT VAP IMAGERY/RUC INITIALIZATION OF 500MB VORTICITY
INDICATES THAT THE LEAD SHORT WAVE DISTURBANCE IS LIFTING THROUGH
THE AREA. REGIONAL WSR 88D SHOWS THE ASSOCIATE COMPLEX OF SHRA/TSRA
QUICKLY MOVING TO THE NORTHEAST THROUGH THE MO OZARKS. MEANWHILE...
A VERY POTENT UPPER DISTURBANCE IS EMERGING INTO THE CENTRAL PLAINS.
AT THE SFC...THE DRYLINE HAS SET UP OVER CENTRAL KS/OK AND PER
LATEST VIS SAT IMAGERY...A CU FIELD IS DEVELOPING ALONG/AHEAD THIS
FEATURE.
INSOFAR AS MOISTURE IS CONCERNED...THE TODAYS RAINFALL HAS
MAINTAINED DECENT BL MOISTURE WITH UPPER 50S TO LOWER 60S SFC
DEWPOINTS ACROSS THE REGION. JUST TO THE WEST...WHERE PARTIAL
CLEARING HAS OCCURRED AHEAD OF THE DRYLINE...DEWPOINTS ARE IN THE
LOW/MID 60S. THE LATEST RUC/NAM/GFS INDICATE THAT LOWER 60S WILL
CONTINUE TO SPREAD INTO THE REGION THIS AFTERNOON.
HEATING AND INSTABILITY HAVE BEEN LIMITED THUS FAR TODAY. OUR
RAINFALL HAS SUCCESSFULLY HELD TEMPS IN THE MID 60S TO LOWER
70S...HOWEVER...OVER THE NEXT TWO HOURS THE COMPLEX OF SHRA/TSRA
WILL EJECT TO THE EAST/NORTHEAST INTO E MO WILL SET UP A BRIEF BREAK
IN THE ACTIVITY ACROSS THE REGION. SOME PARTIAL CLEARING IS EXPECTED
DURING THE LATE AFTERNOON HOURS...PARTICULARLY OVER THE WESTERN
SECTIONS OF THE CWFA WHICH WILL ALLOW FOR WARMING INTO THE MID TO
UPPER 70S. EASTERN PORTIONS OF THE CWFA WILL HAVE LITTLE TIME TO
WARM UP AFTER RAINFALL EXITS AND MAY MAKE IT BACK TO AROUND 70.
ACCORDING TO SGF 15Z AND 18Z RAOBS...A RATHER STOUT CAP HAS BEEN
WEAKENED A BIT. AFTER LOOKING AT THE 18Z RAOBS FROM TOP AND OUN
(ALONG WITH A 45-50 KT LLJ SURGING INTO THE REGION) I EXPECT A BRIEF
REINVIGORATION OF THE CAP. INSTABILITY THUS FAR HAS BEEN A FEW
HUNDRED J/KG AND RATHER ELEVATED IN NATURE (ABOVE 700MB)...HOWEVER
AS THE UPPER DISTURBANCE PIVOTS TO THE EAST...LAPSE RATES WILL
STEEPEN AND MLCAPES WILL RISE TO BETWEEN 1000 AND 1500 J/KG.
TREMENDOUS WIND ENERGY IS ASSOCIATED WITH THIS SYSTEM...A 110KT
ULJ...A 90KT MID LEVEL JET...AND A 45KT LLJ. AS A RESULT...SHEAR IS
HIGH. 0-6KM BULK SHEAR IS AROUND 75KTS...WITH 0-1KM SHEAR 20-30KTS.
AS THE UPPER DISTURBANCE MOVES NORTHEAST THIS AFTERNOON AND
EVENING...THESE SHEAR VALUES WILL OVERSPREAD THE REGION AND
INTENSIFY.
EXPECTATIONS OVER THE NEXT FEW HOURS ARE THAT STORMS WILL RAPIDLY
DEVELOP AND INTENSIFY ALONG THE DRYLINE IN CENTRAL KS/OK AS THE
STRONG 90KT MID LEVEL JET NOSES INTO THIS AREA. THE MAIN SHORTWAVE
AXIS WILL SHIFT TO THE EAST AND STRONG 500MB HEIGHT FALLS AND SFC
PRESSURE FALLS WILL OVERSPREAD THE REGION. PARTIAL CLEARING WILL
HELP INCREASE TEMPS OVER THE WESTERN PORTIONS OF THE AREA AND WITH
LOW 60S SFC DEWPOINTS...RESULT IN UP TO 1500 J/KG MLCAPE. SUPERCELLS
ALONG THE DRYLINE WILL REMAIN DISCRETE AS IT MOVES INTO THE AREA.
TIMING WISE...OUR THINKING HAS NOT CHANGED MUCH. SE KS/W MO WILL BE
AFFECTED BY STORMS ROUGHLY BETWEEN 6-9PM...THE HIGHWAY 65 CORRIDOR
BETWEEN 7PM-12AM...AND EASTERN PORTIONS OF THE AREA BETWEEN 9PM AND
2AM. LARGE HAIL...DAMAGING WINDS AND LARGE HAIL ARE EXPECTED AREA
WIDE. AT THIS TIME...THE RISK FOR TORNADOES LOOKS GREATEST FOR AREAS
ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THE TORNADO RISK FOR
AREAS EAST OF HIGHWAY 65 IS CONDITIONAL ON WHETHER OR NOT THESE
STORMS CAN REMAIN SURFACE BASED. GIVEN THAT THIS AREA WILL HAVE A
MORE LIMITED OPPORTUNITY TO RECOVER BEHIND THE INITIAL WAVE OF
SHRA/TSRA MOVING THROUGH RIGHT NOW.
FRIDAY/FRIDAY NIGHT...THE COLD CORE UPPER LOW WILL SLOW MEANDER
THROUGH THE AREA DURING THE DAY. AT LEAST PARTIAL CLEARING IS
EXPECTED AND TEMPS SHOULD QUICKLY WARM INTO THE 70S. STEEP LAPSE
RATES ASSOCIATED WITH THE UPPER LOW WILL KEEP THE ATMOSPHERE
UNSTABLE AND SCT TSRA ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
HOURS. WET BULB ZERO HGHTS WILL BE ON THE LOW SIDE AND THESE STORMS
WILL RUN THE RISK OF MARGINALLY SEVERE HAIL. THIS ACTIVITY WILL
SHIFT TO THE SOUTHEAST DURING THE EVENING AND OUT OF THE AREA FRIDAY
NIGHT. NORTHERLY FLOW WILL STRENGTHEN OVERNIGHT AND LOWS WILL DROP
INTO THE MID/UPPER 30S BY SAT MORNING.
GAGAN
LONG TERM (SATURDAY THROUGH TUESDAY NIGHT):
ON SATURDAY THE MAIN UPPER SYSTEM FINALLY BEGINS TO FILL AND WEAKEN
AS IT PUSHES SOUTHEAST OF THE REGION DURING THE MORNING HOURS. MUCH
COOLER HIGHS CAN BE EXPECTED AS NORTHEAST FLOW TRANSPORTS IN 850MB
TEMPERATURES COOLER THAN 5 DEG C. AFTER SEVERAL DAYS OF NEAR ABOVE
NORMAL TEMPERATURES...GUIDANCE INDICATES THAT HIGHS IN THE 50S ARE
LIKELY. WITH CLEAR SKIES AND LIGHT WINDS...THERE IS CONCERN FOR
FROST ACROSS THE FORECAST AREA DURING THE PREDAWN HOURS SUNDAY
MORNING. EXPECT LOWS IN THE UPPER 30S ALONG THE KANSAS BORDER WHERE
SOUTHERLY WINDS MAY PICK UP A BIT AFTER MIDNIGHT. LOWER 30S ARE
POSSIBLE ACROSS CENTRAL MISSOURI WHERE WINDS SHOULD BE LIGHTER...AS
THIS AREA WILL BE CLOSER TO THE CENTER OF HIGH PRESSURE.
THE UPPER FLOW WILL TRANSITION FROM ZONAL ON SUNDAY...TO
SOUTHWESTERLY ON MONDAY AS ANOTHER UPPER LEVEL SYSTEM PUSHES INTO
THE INTERMOUNTAIN WEST. THIS WILL RESULT IN A NICE WARMING
TREND...AS HIGHS REACHING THE LOWER TO MIDDLE 70S ARE LIKELY MONDAY
AND TUESDAY. GRIDS ARE DRY SATURDAY THROUGH MONDAY NIGHT. ADDED
SOME LOW END CHANCE POPS TUESDAY AND TUESDAY NIGHT A FRONT AND UPPER
SYSTEM APPROACH THE OZARKS REGION. MOISTURE RETURN DOESNT LOOK ALL
THAT GREAT AHEAD OF THE SYSTEM...SO HELD OFF ON HIGHER POPS AT THIS
TIME.
SAW
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, Apr 6, 5:45 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT THU APR 6 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
645 PM CDT THU APR 6 2006
...TORNADO WATCH NUMBER 159 IN EFFECT THROUGH 1 AM CDT FRIDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
WEATHER HAZARDS EXPECTED:
HAIL TO THE SIZE OF BASEBALLS.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH.
ISOLATED TORNADOES.
AREAS AFFECTED AND TIMING:
THE ENTIRE OUTLOOK AREA WILL BE AFFECTED BY SEVERE
THUNDERSTORMS. GENERAL TIMING...EXTREME SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI THROUGH 900 PM. THE HIGHWAY 65
CORRIDOR...INCLUDING THE SPRINGFIELD AREA...BETWEEN 800 PM AND
MIDNIGHT. CENTRAL AND SOUTHERN MISSOURI BETWEEN 900 PM AND 200
AM. THESE TIME FRAMES WILL BE UPDATED AS NEW INFORMATION BECOMES
AVAILABLE.
DISCUSSION:
EXTREME SOUTHEAST KANSAS AND FAR WESTERN PORTIONS OF MISSOURI
ARE UNDER A HIGH RISK OF SEVERE WEATHER. THE REMAINDER OF THE
OUTLOOK AREA IS UNDER A MODERATE RISK OF SEVERE WEATHER.
A LINE OF THUNDERSTORMS HAVE DEVELOPED JUST EAST OF THE DRY LINE
IN EXTREME EASTERN KANSAS. THESE STORMS ARE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF BASEBALLS...DAMAGING STRAIGHTLINE WINDS IN
EXCESS OF 70 MPH AND ISOLATED LONG LIVED TORNADOES.
AT 630 PM THIS EVENING...THE ATMOSPHERE CONTINUES TO DESTABILIZE
AHEAD OF THE DRY LINE IN EASTERN KANSAS. A WARM...MOIST AIRMASS IS
IN PLACE AHEAD OF A DRY LINE AND THUNDERSTORMS ARE DEVELOPING.
AMPLE INSTABILITY...COUPLED WITH VERY STRONG ATMOSPHERIC WIND
SHEAR...WILL ALLOW THESE SUPERCELL THUNDERSTORMS TO RAPIDLY
INTENSIFY AS THEY MOVE EASTWARD.
THE THUNDERSTORMS WILL QUICKLY MOVE ACROSS THE OZARKS LATE THIS
EVENING AND EXIT THE AREA DURING THE EARLY MORNING HOURS. AT
THIS TIME...THE GREATEST RISK FOR TORNADOES...INCLUDING LONG
TRACK TORNADOES...WILL BE ALONG AND WEST OF THE HIGHWAY 65
CORRIDOR. THE TORNADO RISK FOR AREAS EAST OF HIGHWAY 65 IS
CONDITIONAL ON WHETHER OR NOT THESE STORMS CAN REMAIN SURFACE
BASED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS FRIDAY AFTERNOON INTO EARLY
FRIDAY EVENING AS THE MAIN UPPER LEVEL STORM SYSTEM MOVES
THROUGH. THE MAIN STORM HAZARD WILL BE LARGE HAIL WITH SOME
POTENTIAL FOR LOCALLY DAMAGING WIND.
ANOTHER STORM SYSTEM WILL AFFECT THE AREA ON TUESDAY
AND TUESDAY NIGHT BRINGING THE NEXT CHANCE OF
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THROUGH 9 PM THIS EVENING ACROSS
SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI...FROM 8 PM THROUGH
MIDNIGHT TONIGHT FOR COUNTIES IN CENTRAL MISSOURI AND UNTIL 2
AM FRIDAY MORNING FOR SOUTHEASTERN MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN/GCC
In the hours before
Local storm report, Apr 6, 5:44 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL SEYMOUR 37.15N 92.77W
04/06/2006 E1.00 INCH WEBSTER MO AMATEUR RADIO
&&
AFOSTERLocal storm report, Apr 6, 5:48 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 N SEYMOUR 37.16N 92.77W
04/06/2006 E1.00 INCH WEBSTER MO CO-OP OBSERVER
&&
AFOSTERLocal storm report, Apr 6, 6:03 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL MANSFIELD 37.11N 92.58W
04/06/2006 E0.88 INCH WRIGHT MO EMERGENCY MNGR
&&
AFOSTERSpecial weather statement, Apr 6, 6:18 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT THU APR 6 2006
MOZ070-070100-
PULASKI-
718 PM CDT THU APR 6 2006
...SIGNIFICANT WEATHER ALERT FOR PULASKI COUNTY UNTIL 800 PM CDT...
AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF FORT LEONARD WOOD...AND
MOVING NORTHEAST AT 50 MPH.
PEOPLE IN SOUTHERN PULASKI COUNTY...INCLUDING THE CITY OF FORT
LEONARD WOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
GAGAN
Local storm report, Apr 6, 6:23 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FUNNEL CLOUD 2 N MELROSE 37.06N 94.96W
04/06/2006 CHEROKEE KS EMERGENCY MNGR
&&
AFOSTERLocal storm report, Apr 6, 6:33 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 4 W MELROSE 37.03N 95.03W
04/06/2006 CHEROKEE KS EMERGENCY MNGR
HOMES DAMAGED AND POWERLINES DOWN. SEMI TRUCK BLOWN OFF
ROAD NEAR THE INTERSECTION OF HIGHWAYS 122 AND 166.
&&
AFOSTERTornado, Cherokee
- When
- April 6, 6:46 PM CST to 6:47 PM CST
- Where
- Cherokee County, 1 mi NNE of Lawton
- Rating
- F1
- Path length
- 1 mi
- Path width
- 75 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.233, -94.633
A National Weather Service storm survey revealed that the beginning of a tornado track occurred just inside the Kansas and Missouri state line. The tornado was only in Cherokee County for about one mile prior to crossing into Jasper County Missouri. Only tree damage occurred in Cherokee County from this tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 6, 2006$910,000 · F2 · 37 events
- Tornado and Hail in Kansas, April 6 to 7, 200612 injured · $225,000 · F1 · 7 events
- Debris Flow in California, April 6 to 20, 2006$11 million · 1 event
- Wildfire in Texas, April 6 to 7, 2006$900,000 · 1 event
- Tornadoes and Hail in Oklahoma, April 6, 2006$65,000 · F0 · 45 events
- Wildfire in Texas, April 6 to 7, 2006$480,000 · 1 event
- Hail and Damaging Winds in Nebraska, April 6, 2006$195,000 · 1 in hail · 16 events
- Wildfire and High Wind in Texas, April 6, 2006$200,000 · 57 kt wind · 15 events
- Tornado in Missouri, April 6, 2006$100,000 · F1 · 1 event
- Tornado in Kansas, April 6, 2006$70,000 · F1 · 1 event
- Wildfire in Texas, April 6, 2006$80,000 · 1 event
- Hail in Iowa, April 6, 2006$44,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504546.